Tell me about your ‘Penicillin Allergy’ ….

Guest posting:  Dr Kathryn Patchett, Staff Specialist (Immunology), Pathology North.

A dilemma

Penicillin allergy* is the most commonly reported drug allergy with up to 10% of patients reporting some kind of allergy [1-4]. Penicillin allergy is also among the leading cause of drug induced anaphylaxis, including fatalities (although fortunately the later are comparatively rare). Such knowledge has resulted in widespread labeling of patients as penicillin allergic and over-prescribing of alternative, more expensive and broad spectrum antibiotics.  However, less than 10% of those said to be penicillin ‘allergic’ are found be so after appropriate evaluation.

So when should you be concerned?

  1. Patients with a history of an urticarial rash within minutes to 2 hours after a dose of an antibiotic
  2. Patients reporting severe symptoms – acute dyspnoea, haemodynamic compromise in the context of a dose of an antibiotic
  3. Severe cutaneous, mucosal, systemic or organ involvement during or shortly following a course of antibiotic therapy (these reactions are not IgE mediated but are a contraindication to further dosing)

A diagnosis

A detailed history is the key to clarifying potential drug allergies. Documenting the drug, number and timing of doses, reason for prescription, precise symptoms (with objective findings), time to resolution of symptoms and details of drugs subsequently prescribed and tolerated is enormously helpful when assessing possible drug allergies.  If there remains a risk of an immediate hypersensitivity reaction referral to a specialist drug allergy clinic for skin testing followed by supervised drug challenges may be needed.

Patients with a remote history of a mild reaction, nothing to suggest life threatening features or delayed symptoms may be suitable to proceed straight to an oral challenge [4]

An alternative?

Cephalosporins can be prescribed safely for the vast majority of patients with known or suspected immediate hypersensitivity reactions to penicillin [1-3].

  • the oft quoted statistic of 10% penicillin and cephalosporin cross reactivity is a MYTH! The exact figure is unknown but is likely much lower (around 1-2%).
  • Side chain similarity determines cross reactivity among cephalosporins and between penicillin and cephalosporins. Patients with known or likely IgE-mediated allergy to penicillin or amoxicillin do have and increased risk of an allergic reaction to cephalosporins with similar side chains eg  cephalothin, cephalexin and cefazolin [1,3].
  • Second and third generation cephalosporins (e.g cefuroxime, ceftazidime and ceftriaxone) are different enough in structure that they do not increase the risk of allergic cross reactivity and can safely be prescribed [1].

A systematic assessment and rational subsequent choice of antibiotics is needed.  This requires a whole of system approach involving primary care and tertiary sectors, appropriate documentation of medical records and databases and conveying information to patients and families in a meaningful way.

*  “Allergy” in the context of decisions regarding antibiotic prescribing generally refers to immediate/ IgE mediated or type 1 hypersensitivity reactions.  These reactions are the result of antigen induced TH2 generation resulting in IgE production and mast or basophil activation.  Patients which a history of such reactions; are at high risk of reactions including anaphylaxis if re-exposed to the causative drug.

References

  1. Mirakian R et al. Management of allergy to penicillins and other beta lactams, BSACI guideline. Clin Exp Allergy, 2015 (45) 300-27.
  2. Pichichero M. Cephalosporing can be prescribed safely for penicillin-allergic patients. The Journal fo Family Practice, Vol 55,No. 2 Feb 2006 106-112
  3. Pichichero M and Zagursky R. Penicillin and Cephalosporin allergy. Ann Allergy Asthma Immunol. 112 (2014) 404-412
  4. Bourke J, Pavlos R, James I and Phillips E. Improving the effectiveness of Penicillin Allergy De-Labeling. J Allergy Clin Immunol Pract 2015; 3; 365-74.

One comment

  1. […] further more general advice on this topic, see this previous discussion posted on AIMED by Dr Kathryn Patchett,  immunologist  with Pathology […]

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: